Certain drugs can cause or worsen gastroesophageal reflux disease

If you have gastroesophageal reflux disease (GERD), you're likely aware that certain foods like chocolate, onions, or tomatoes can make your symptoms worse. The same is true for certain medications, which can promote acid reflux by weakening the lower esophageal sphincter (LES). Certain drugs can also worsen GERD by exacerbating inflammation in the esophagus or by slowing the rate of digestion, causing stomach acid to accumulate.

The relationship between GERD and medications is particularly important for older people, who are more likely to be taking several different drugs at a time, placing them at higher risk for the disorder. Furthermore, the elderly are more likely to have other diseases such as diabetes, autonomic neuropathy, or connective tissue disease that can contribute to GERD.

Older people also produce less saliva than younger people, increasing the possibility that swallowed pills could get stuck in the esophagus and cause irritation.

GERD & Drugs That Relax the LES

Many drugs used to treat co-existing medical conditions contribute to GERD by relaxing the LES, allowing acid to rise up from the stomach and irritate the esophagus.

Tricyclic antidepressants

Tricyclics are an older class of antidepressants that aren't prescribed as frequently today as newer, selective serotonin reuptake inhibitors (SSRIs) but are still a staple of treatment. A 2010 study in the journal Alimentary Pharmacology & Therapeutics compared the incidence of GERD in 40,362 patients who were diagnosed with and being treated for depression with 44,511 individuals who had no history of depression. Overall, depressed subjects had a 72% higher risk of GERD than those without depression.

And among participants with depression, those using the tricyclic antidepressant amitriptyline long term had a 71% increased risk of developing GERD while those using an SSRI like paroxetine (Paxil) had no increased GERD risk.

Bronchodilators

Asthma and GERD often occur in tandem, dovetailing in severity, and taking a bronchodilator medication for asthma may actually make GERD worse. A 2008 randomized, placebo-controlled study by researchers from Johns Hopkins showed that taking the inhaled bronchodilator albuterol decreased LES tone in a dose as low as 2.5 mg, raising the risk of GERD.

Hormone replacement therapy (HRT)

Postmenopausal HRT also can increase the risk of GERD. A 2008 study in the journal Archives of Internal Medicine followed 51,637 postmenopausal women from the Nurses' Health Study who provided data on their hormone use; of these, 23 percent experienced GERD symptoms.

Compared with women who never took hormone therapy, the researchers found that using estrogen, selective estrogen receptor modulators (SERMs), or over-the-counter hormone treatments significantly increased the risk of having GERD. Past hormone users had a 46% higher risk of GERD and women currently on estrogen therapy had a 66 percent higher risk.

Other drugs that relax the LES are anticholinergics used to treat nausea like promethazine (Phenergan), benzodiazepines (sedatives) for anxiety including lorazepam (Ativan), and nitroglycerin for angina and heart failure.

GERD & Drugs That Irritate the Esophagus

Other drugs can make GERD worse by irritating the esophagus, especially if you take them in pill form without enough water and they stick in your throat. If you lie down right after taking a dose, a tablet that adheres to the esophagus can cause a chemical burn. Antibiotics, for example, can irritate the esophagus.

However, since they are normally given for a short-term course, they are not as worrisome as other drugs such as nonsteroidal anti-inflammatory drugs (NSAIDs), which people sometimes take over the long term, or bisphosphonates for osteoporosis like alendronate (Fosamax), which are intended to be taken continuously.

Other medications that can irritate the esophagus include

  • the heart drug quinidine
  • the blood thinner warfarin (Coumadin, Jantoven, generics)
  • chemotherapy for esophageal, head and neck, bronchopulmonary, or breast cancer
  • phenytoin (Dilantin) for seizures
  • the immunosuppressant mycophenolate mofetil (CellCept)

Over-the-counter supplements such as iron, vitamin C, and potassium also can damage the esophagus.

GERD & Drugs That Slow Digestion

Certain drugs can slow down digestion, leading to a buildup of food in your stomach and, therefore, an increase in stomach acid. The excess stomach acid then increases the likelihood of having acid reflux. High blood pressure medications such as calcium channel blockers like diltiazem (Cardizem) and beta-blockers like propranolol (Inderal) relax blood vessels, but they also relax the muscles that line the digestive tract and delay the transit of food through the stomach.

Sleep Aids

Medications that help you sleep can interfere with the swallowing reflex. In people with GERD, this can cause prolonged reflux throughout the night, irritating the esophagus. In a 2009 study published in the journal Clinical Gastroenterology and Hepatology, participants who were not taking the sleep aid zolpidem (Ambien) woke up 89 percent of the time during episodes of acid reflux, which lasted an average of just over half a minute, compared with 40% of those taking the sleep aid whose reflux episodes lasted more than six minutes.

The researchers concluded that taking sleep aids exposes people to longer periods of acid reflux, exacerbating GERD. This is particularly concerning because GERD itself can cause insomnia. If your doctor then prescribes you a sleep aid, it may end up further worsening your GERD, thus strengthening the cycle and making it harder to sleep.

Practical Advice about GERD & Medications

Talk to your doctor about all the medications you are taking—it can help to compile a list to bring with you to your appointment. If you are taking any medications that might be contributing to your GERD, your doctor may want to discuss changing to another drug or lowering the dose.

If you are taking pills, make sure to take them with plenty of water and remain upright for at least 30 minutes after swallowing the tablet. It may also help to take your medications in the morning.

Publication Review By: H. Franklin Herlong, M.D.

Published: 29 Mar 2011

Last Modified: 14 May 2014